Minnesota, 2007

Tornado and Hail in Minnesota, May 23, 2007

May 23, 2007 · NWS MPX · 18 events in 8 counties and zones

Frontal boundary induced severe weather episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Frontal boundary induced severe weather episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 23, 5:25 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 23, 5:25 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 AM CDT WED MAY 23 2007

.AVIATION.../12Z TAF ISSUANCE/
FRONTAL BOUNDARY FROM NW MN TO NEAR KFSD AT 11Z THIS MORNING IS
EXPECTED TO ONLY REACH A KMCW THROUGH KMSP POSITION BY 12Z THU.
A MIX OF VFR/MVFR CIGS OVR WESTERN THIRD OF MN ALONG THE TROUGH
AXIS IS NOT EXPECTED TO PUSH EASTWARD TODAY AS A FEED OF DRY LOW
LEVEL AIRFLOW CONTINUES TO RETARD THE LOWERING OF CEILINGS.
HOWEVER...SCATTERED SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL
STILL BE PROBLEMATIC AT MOST MN TAF SITES. TONIGHT WIDESPREAD MVFR
WITH SOME IFR IS EXPECTED AS A STRONG SURGE OF MOISTURE IS
FORECAST TO OCCUR ALONG TROUGH AXIS AS IT DRIFTS EASTWARD TO A
KSTC-KOMA ORIENTATION BY 06Z THURSDAY. CONSIDERABLE SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED FROM 06Z THROUGH 12Z FROM KMSP AND
FOR TAF SITES TO THE WEST.

&&

.PREV DISCUSSION... /ISSUED 348 AM CDT WED MAY 23 2007/

DISCUSSION...
DIFFICULT FORECAST UNFOLDING OVER THE NEXT COUPLE OF DAYS...WITH
FRONTAL BOUNDARY HANGING AROUND THE AREA...AND WEST COAST TROUGH
EJECTING A COUPLE OF SHORTWAVES INTO THE CENTRAL/NORTHERN PLAINS.

LINE OF SHOWERS/THUNDERSTORMS SLOWLY MOVING NORTH-NORTHEASTWARD
ACROSS WESTERN MINNESOTA/EASTERN DAKOTAS THIS MORNING...IN
ASSOCIATION WITH COLD FRONT ALONG THE WESTERN MINNESOTA BORDER AND
THE SHORTWAVE APPROACHING FROM THE SOUTHWEST. THIS LINE SHOULD
SLOWLY PROGRESS EASTWARD WITH THE MOVEMENT OF THE COLD FRONT.

THE FRONT IS EXPECTED TO WASH OUT OVER EASTERN MINNESOTA LATE THIS
EVENING...ONLY TO REFORM AGAIN ON THURSDAY AS A POTENT SHORTWAVE
OVER NEVADA AT THIS TIME...INTERACTS WITH AN INVERTED TROUGH IN
THE SOUTHERN ROCKIES...FORMING A SURFACE LOW IN THE OKLAHOMA
PANHANDLE ON WEDNESDAY NIGHT. THE LOW/MID LEVEL FRONTAL BOUNDARY
TIGHTENS QUITE NICELY ACROSS THE CENTRAL PORTION OF THE FORECAST
AREA BY THURSDAY MORNING...AND WITH PWATS RUNNING SOME 200 PERCENT
ABOVE NORMAL...POTENTIAL FOR HEAVY RAIN/FLOODING IS SIGNIFICANTLY
INCREASED...ESPECIALLY SOUTH AND WEST OF THE MINNESOTA RIVER
VALLEY. AFTER COLLABORATION WITH FSD...ELECTED TO FAVOR A SLOWER
FRONTAL PROGRESSION...MORE IN LINE WITH THE NAM SOLUTION...AND
THEREFORE...PLACED THE QPF MAXIMUM AFTER 06Z THURSDAY A LITTLE TO
THE WEST OF THAT DEPICTED BY THE HPC GUIDANCE.

ANOTHER CONCERN IS THE SEVERE WEATHER CHANCES ON THURSDAY ACROSS
THE EASTERN PORTION OF THE FORECAST AREA. COUPLED JET STRUCTURE
RESULTS IN A DEEPENING SURFACE LOW AS IT MOVES ACROSS MINNESOTA. A
GREATER THAN 50 KT LOW LEVEL JET IS PROGGED TO PUSH INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON IN ADVANCE OF
THE SURFACE SYSTEM. SURFACE BASED CAPES IN THE WARM SECTOR ARE
PROGGED TO BE AROUND 1000 J/KG EAST OF THE INTERSTATE 35 CORRIDOR
DURING THE AFTERNOON...AND COUPLED WITH 0-6 KM BULK SHEARS OF AT
LEAST 40 KTS...THIS IS SUPPORTIVE OF A SEVERE WEATHER
THREAT...ESPECIALLY CONSIDERING THE ONGOING CYCLOGENESIS.

FRIDAY WILL BRING A BRIEF RESPITE...WITH HIGH PRESSURE IN THE MID
MISSISSIPPI VALLEY INFLUENCING THE REGION. ADDITIONAL THUNDERSTORM
CHANCES WILL MOVE INTO THE AREA FROM THE WEST ON FRIDAY NIGHT AND
SATURDAY...WITH A FRONTAL BOUNDARY STRETCHING ACROSS CENTRAL
MINNESOTA AND A WAVE DROPPING THROUGH THE DAKOTAS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 23, 3:49 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 AM CDT WED MAY 23 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
449 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHERN AND CENTRAL MINNESOTA...AND
WEST CENTRAL WISCONSIN...MAINLY TO THE EAST OF A LINE FROM LONG
PRAIRIE TO MONTEVIDEO. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN COULD RESULT
FROM THE STRONGER STORMS.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER
MIDNIGHT...SPREADING NORTHWARD INTO SOUTHWESTERN AND SOUTH CENTRAL
MINNESOTA. HEAVY RAIN AND FLOODING WILL BE POSSIBLE...MAINLY TO
THE SOUTH AND WEST OF THE MINNESOTA RIVER VALLEY...AND ALONG THE
INTERSTATE 90 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE THROUGH THE
MORNING HOURS ON THURSDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY AFTERNOON
AND EVENING ACROSS PORTIONS OF EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN...MAINLY TO THE EAST OF A LINE FROM LAKE MILLE LACS TO
ALBERT LEA. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE
THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND. CONTINUE
TO MONITOR FUTURE FORECASTS OVER THE NEXT COUPLE OF DAYS FOR
DETAILS ON THE WEEKEND STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF EASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN ON THURSDAY AFTERNOON AND
EVENING.

KAT

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Brown

When
May 23, 10:55 AM CST
Where
Brown County, New Ulm
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.320, -94.470

Thunderstorm Wind, Hennepin

When
May 23, 1:05 PM CST
Where
Hennepin County, Wayzata
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.970, -93.520

One foot diameter tree branches down. One quarter inch hail also reported.

Thunderstorm Wind, Hennepin

When
May 23, 1:10 PM CST
Where
Hennepin County, Plymouth
Measured
60 kt (69 mph) estimated gust
Injuries
5 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
45.030, -93.470

A National Weather Service damage survey confirmed that the swath of damage in Plymouth was produced by a thunderstorm downburst. Several thousands of trees, many over one foot in diameter, were toppled across Plymouth. Five people received minor injuries and were treated at a nearby hospital. Two of the injuries occurred when two construction trailers were rolled near Highway 55 and Interstate 494. Many utility poles were also snapped in half. The roof was partially blown off a business one half mile southwest of the 494/55 intersection. Minor roof and siding damage to homes and businesses were also reported, and several chimneys were toppled. Xcel Energy reported that 14,000 people were left without power for several hours after the storm.

Hail, Hennepin

When
May 23, 1:15 PM CST
Where
Hennepin County, Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.030, -93.470

One inch hail was reported one mile east of the intersection of Highway 55 and Interstate 494.

Hail, Hennepin

When
May 23, 1:15 PM CST
Where
Hennepin County, Minnetonka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -93.430

Car windows broken, and one to two inch branches down.

Thunderstorm Wind, Hennepin

When
May 23, 1:20 PM CST
Where
Hennepin County, New Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.070, -93.370

Eight inch diameter trees toppled at Highway 169 and Bass Lake Road.

Hail, Hennepin

When
May 23, 1:23 PM CST to 1:30 PM CST
Where
Hennepin County, Brooklyn Park
Measured
2.7 in hail
Reported by
Trained Spotter
Coordinates
45.120, -93.330

Hail of 2.7 inches in diameter was measured at the intersection of Schmitt Lake Road and Highway 169. Tennis ball size hail (2.5) was estimated at the intersection of 73rd and Zane Avenues. Golf ball size hail (1.75) was estimated in the northeast corner of Brooklyn Park at the intersection of 109th Avenue and West River Road. Nickel size hail (0.88) was reported at the corner of Zane Avenue and County Road 30. Several car dealerships commented on hail damage to vehicles.

Thunderstorm Wind, Hennepin

When
May 23, 1:25 PM CST
Where
Hennepin County, Brooklyn Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.120, -93.330

Large tree limbs down.

Hail, Hennepin

When
May 23, 1:25 PM CST
Where
Hennepin County, Maple Grove
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
45.150, -93.480

Reported near Interstate 94 and 85th Avenue.

Thunderstorm Wind, Hennepin

When
May 23, 1:25 PM CST
Where
Hennepin County, Golden Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.000, -93.400

Twelve inch branches down at Theodore Wirth Park.

Hail, Hennepin

When
May 23, 1:30 PM CST
Where
Hennepin County, Crystal Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.070, -93.350

Most hail was in the 1.0 to 1.5 inch category.

Hail, Anoka

When
May 23, 1:36 PM CST
Where
Anoka County, Spring Lake Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.120, -93.230

Thunderstorm Wind, Faribault

When
May 23, 1:50 PM CST
Where
Faribault County, 1 mi SE of Blue Earth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.620, -94.086

Trees down.

Hail, Washington

When
May 23, 2:10 PM CST
Where
Washington County, 1.95 mi E of Forest Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.280, -92.940

Occurred at Manning Avenue and Highway 97.

Tornado, Goodhue

When
May 23, 3:10 PM CST to 3:15 PM CST
Where
Goodhue County, 5 mi SE of Dennison to 5 mi ESE of Dennison
Rating
EF0
Path length
2 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.369, -92.959

NWS damage survey confirmed a weak tornado. It mostly crossed open fields, but did knock down several dozen trees, and caused minor structural damage at two farms.

Hail, Waseca

When
May 23, 3:30 PM CST
Where
Waseca County, 5 mi E of Waseca
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.080, -93.399

Hail, Freeborn

When
May 23, 4:20 PM CST
Where
Freeborn County, Hollandale
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.770, -93.220

Thunderstorm Wind, Faribault

When
May 23, 6:00 PM CST
Where
Faribault County, 2 mi SW of Bricelyn
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.550, -93.848

Roof damage; large branches down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyThe tornado archive for Minnesota, 2007Warnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36827, 36801, 36800, 36823, 36824, 47133, 36822, 36798, 47132, 47136, 36807, 36805, 47129, 36804, 36802, 37390, 36803, 53110.